Leonardtown, MD (April 5, 2018) – The Maryland Poison Control Center has announced the first case of severe bleeding tied to the use of synthetic cannabinoids, other known as spice, K2 or fake weed.
According to the announcement, The poison center is currently investigating the case of an individual from central Maryland who faced severe, unexplained bleeding after using synthetic cannabis. The person was subsequently hospitalized on April 3.
The poison center is advancing in notifying healthcare professionals, emergency services workforces, and the public of the danger of synthetic marijuana.
Officials are now identifying the potentially fatal illness as synthetic cannabinoid-associated coagulopathy. Clinical symptoms include abnormal bruising and bleeding from the eyes, nose, gums, and ears. Patients have also reported vomiting blood, blood in urine or stool, and excessive menstrual bleeding. Doctors have attributed other serious conditions that can come with using synthetic cannabis, including seizures, hallucinations and kidney damage, as well as neurological side effects including suicidal thoughts and violent behavior.
Illinois first, Now Maryland
The case in Maryland is comparable in symptoms to the copious amount of cases in Illinois, where two cases resulted in death. Illinois public health officials say that the number of cases has increased to 81 cases, after announcing the 56 cases just two days earlier.
Nine cases tested positive for a chemical used as rat poison, known as brodifacoum, which blocks the effects of Vitamin K, a nutrient essential for blood clotting. Ingesting the chemical results in uncontrollable bleeding, which can only be treated with high doses of Vitamin K administered by a doctor.
Stay Away from Synthetic Marijuana
Bruce Anderson, the executive director of the Maryland Poison Center, warned the public not to use fake weed or similar drugs. “We’re warning people to not use synthetic cannabinoids.”
“While never safe, the recently increased risk of adverse effects such as synthetic cannabinoid-associated coagulopathy makes it critical for people to abstain,” he said. If there is anyone who has used synthetic cannabinoids develops significant unexplained bleeding, it is strongly advised they seek immediate medical care at a hospital.
Please educate yourself by researching before purchasing any marijuana products. Avoid acquiring synthetic cannabinoid-associated coagulopathy by purchasing natural CBD products instead. To find safe CBD products, please visit our Vetted CBD Companies list and read our reviews.